Georgia, 2012

Drought in Georgia, August 1 to 31, 2012

August 1 to 31, 2012 · NWS TAE · 8 events in 8 counties and zones

Drought conditions improved from D3-D4 status at the beginning of the month to D2-D3 status by the end of the month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Drought conditions improved from D3-D4 status at the beginning of the month to D2-D3 status by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 31, 8:41 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 8:41 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
941 PM EDT Tue Jul 31 2012

.NEAR TERM [Through Tomorrow Morning (Updated as of 0140Z)]...
The upper level pattern remains consistent this evening with deep
layer ridging over the western two thirds of the country and deep
layer troughing over the eastern third of the country. Embedded
within the western periphery of the trough are, and have been,
multiple weak to moderately strong impulses diving south through
the Ohio and Tennessee Valleys, into the southeast. Closer to the
surface, much of the eastern U.S. is dominated by a rather weak
pressure pattern, with the subtropical ridge spreading from the
western Atlantic into the northern Gulf of Mexico.

The aforementioned pattern favors Mesoscale Convective Systems
(MCS; or a large complex of storms) riding from north to south
along the pathways taken by the upper level impulses. At this
hour, a scattering of storms can be found across the
Alabama/Georgia border, north along the Appalachian Mountain
Chain. The most daunting storms are found in southern Indiana, and
along the Central Appalachians. Model consensus, is that
instability, mid-level lapse rates, deep layer shear and deep
layer wind speed will all be on the decrease overnight. These are
all parameters necessary for the sustainability of MCSs. Thus,
confidence is rather high that storms to our north will weaken
substantially before reaching our local area overnight. Have
included a slight chance for showers across our Georgia and
Alabama counties after 2AM EDT for any residual storms that
navigate this far south.

The main concern for us overnight, will be the development of
showers and thunderstorms along the Gulf Coast in the low-level
convergent flow regime. However, there is not a single piece of
guidance that is handling the magnitude of the low-level
southwesterly flow well. Guidance is overdoing the magnitude,
thus overdoing the convection (theoretically). The amount and
magnitude of the storms is highly dependent on the strength of the
convergence, thus confidence is low as to the coverage of storms
expected along the coast overnight. Nevertheless, mariners and
coastal residents should expect at least some thunderstorm
development overnight, with a threat for waterspouts.

The forecast for tomorrow will become more clear as the several
variables above play out through the night. Tomorrow afternoon
will likely be a largely disturbed pattern with storms organizing
around mesoscale boundaries from overnight offshore convection, as
well as remaining boundaries from decaying MCSs to our north.
Since we do not expect an organized MCS overnight, the cirrus
canopy should diminish through the night and allow for enough
heating tomorrow afternoon for the seabreeze fronts to develop.
Keeping in mind the complex forecast, we surely do not expect "pure"
seabreeze driven convection, but the seabreeze should play some
role and is expected to remain pinned near the coast in the
deep northwesterly flow regime. Thus, as advertised, the highest
PoPs tomorrow are across north Florida, decreasing to the north
across S.E. Alabama and S. Georgia. The threat for severe weather
will exist again tomorrow, with the best chance across north
Florida, west of the Aucilla River. The main threat with any
severe storms that do develop will be damaging winds and
marginally severe hail.

The temperature forecast tomorrow is highly dependent on the
coverage of storms. However, it is expected to remain warmer to
our north (in the middle 90s) and cooler across north Florida
(lower 90s).

&&

.SHORT TERM [Through Thursday]...
This challenging forecast trend continues across our region for
Thursday. On Thursday expect a more typical summertime
distribution with the PoPs...low in the morning and then
increasing to about 50 percent in the afternoon nearly regionwide.
This would be more typical of a variable flow pattern for the sea
breeze. Our region will still reside in a weakness between two
ridges (one to the west and one to the east) and thus remain in a
favorable location for afternoon convection.

A slight warm up is expected for Thursday with highs warming into
the mid 90s. Lows overnight are still expected to remain in the
mid to upper 70s.

&&

.LONG TERM [Thursday Night through Tuesday]...
By Friday upper level pattern consists of a ridge over Texas and
ridging over the Atlantic. Flow across the CONUS will be mainly
zonal above the aforementioned ridge with a small trof exiting the
Atlantic coast near the Carolinas. GFS model is hinting that some
MCS features may continue to develop as they have over the past
few days and ride the ridge and enter our western CWA on Friday.
As the Atlantic ridge strengthens and pushes farther west our
prevailing flow will become more southerly. PoP chances will be
near climatological. By Monday a Low pressure system begins to
move through the Great Lakes as it propagates towards the East
Coast accompanying trough moves through our northern CWA which
could lead to enhanced rainfall chances. Through the extended
period Max/Min temps will remain near climo with Highs in the
lower to mid 90s and lows in the middle 70s.

&&

.AVIATION [Beginning 02Z Wednesday]...
With an early start to the convection at the Terminals earlier
today, due to a strong MCS which pushed south-southeastward from
Central AL Tuesday morning, the showers and storms tapered off and
ended much faster than on Monday. Since there is likely to be less
in the way of lingering mid-upper level cloud debris across the
region tonight, believe there is a greater probability of more
widespread MVFR conditions (with IFR at VLD) at the Taf sites
overnight. Difficult fcst for timing and convective coverage this
period, with much of the Global and Hi-Res Guidance showing lower
chances for showers and storms. Therefore, decided on Prob30
groups for this package at all sites, some beginning during the
morning hours. However, after just examining the latest local 23Z
WRF and 22Z HRRR runs the convection could begin earlier than
expected with some potential for a weaker MCS.

&&

.MARINE...
West to southwesterly winds are expected overnight through
Wednesday. The strength of the winds are a bit uncertain right
now, but will likely remain below headline criteria. Winds will
diminish on Thursday as the overall pattern becomes less disturbed.

&&

.FIRE WEATHER...
Relative humidity levels are expected to remain above critical
thresholds for the next several days, so red flag conditions are
not expected.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Harrigan
SHORT TERM...Harrigan/Godsey
LONG TERM...Fournier
AVIATION...Gould
MARINE...Harrigan/Godsey
FIRE WEATHER...Wool
Hazardous weather outlook, Jul 31, 9:25 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1025 PM EDT TUE JUL 31 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-020230-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1025 PM EDT TUE JUL 31 2012 /925 PM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PRIMARILY
SOUTH GEORGIA TONIGHT ASSOCIATED WITH A DECAYING MCS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED IN THIS AREA. ELSEWHERE...SCATTERED
STORMS ARE EXPECTED TO DEVELOP ACROSS OUR COASTAL WATERS TONIGHT.
ISOLATED WATERSPOUTS WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED STORMS ARE EXPECTED ON WEDNESDAY ALONG MESOSCALE
BOUNDARIES AND THE SEABREEZE FRONT. SEVERE STORMS ARE
POSSIBLE...ESPECIALLY WEST OF THE AUCILLA RIVER. THE MAIN THREAT
WILL BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL. MORE TYPICAL
SEABREEZE CONVECTION WILL DOMINATE BEGINNING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE URGED TO KEEP UP WITH CURRENT WEATHER
CONDITIONS AND ACTIVATE AS NECESSARY.

HARRIGAN

In the hours before

Local storm report, Jul 31, 10:07 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1107 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     LIGHTNING        5 SE SANTA ROSA BEACH   30.33N 86.18W
07/31/2012                   WALTON             FL   FIRE DEPT/RESCUE

            A DUPLEX HOME ALONG GULF SHORE DRIVE EXPERIENCED A
            LIGHTNING STRIKE TO THE ROOF AND SUSTAINED MODERATE
            DAMAGE.

1000 AM     LIGHTNING        4 SSE SANTA ROSA BEACH  30.34N 86.21W
07/31/2012                   WALTON             FL   FIRE DEPT/RESCUE

            AN UNOCCUPIED BEACH HOUSE WAS HIT BY LIGHTNING ON E ST.
            LUCIA LANE. THE HOUSE SUFFERED SIGNIFICANT FIRE DAMAGE.

&&

DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Calhoun

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
31.529, -84.624 (the zone’s center; the record gives no point)

Drought, Clay

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
31.626, -84.980 (the zone’s center; the record gives no point)

Drought, Dougherty

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Dougherty forecast zone
Reported by
Official NWS Observations
Coordinates
31.533, -84.216 (the zone’s center; the record gives no point)

Drought, Early

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Early forecast zone
Reported by
Official NWS Observations
Coordinates
31.323, -84.904 (the zone’s center; the record gives no point)

Drought, Lee

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
31.780, -84.141 (the zone’s center; the record gives no point)

Drought, Quitman

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Quitman forecast zone
Reported by
Official NWS Observations
Coordinates
31.867, -85.019 (the zone’s center; the record gives no point)

Drought, Randolph

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Randolph forecast zone
Reported by
Official NWS Observations
Coordinates
31.763, -84.754 (the zone’s center; the record gives no point)

Drought, Terrell

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Terrell forecast zone
Reported by
Official NWS Observations
Coordinates
31.777, -84.437 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396933, 396934, 396935, 396936, 396938, 396939, 396940, 396941.